In 2014, a 19-year old client had been taking ReMag, ReMyte and sea salt for years to prevent severe leg cramps that used to occur due to her heavy athletic schedule. However, immediately after knee ligament surgery her blood pressure was elevated (150/106), and the doctors were trying to force her to take drugs. She had never had high blood pressure, and her mother refused medication and emailed me from the hospital for my input. Since customers and readers still write me on this subject/about this blog, I thought I would do a refrain.
I am aware of the inappropriate use of sugar water in IV’s instead of salt solution, in children and teens, so I said that she was probably dehydrated and lacking the sea salt, magnesium and minerals that her body depends on – especially in times of stress – i.e., sports and surgery! (Reference: Risk Of Acute Hyponatremia In Hospitalized Children And Youth Receiving Maintenance Intravenous Fluids)
I would also insure that a post-surgical customer/family member needs to work on hydration and mineral intake, particularly if his/her body expects to be hydrated and fed certain minerals consistently. As I always say, don’t quit using your supplements, medications, or drop your water intake “cold turkey.” Your body can have an adverse response to missing its food and water.
Moving on with our 2014 report, the next day her mother reported that (fortunately) she had a tiny bottle of magnesium oil in her purse. She sprayed her daughter’s non-surgical leg and the bottom of both feet. Her blood pressure went from 150/106 to 147/100 after 20 minutes. It was not a huge decrease, but seeing that her blood pressure was going down, the doctors finally agreed to her parents’ demands that they discharge her. An hour later, on the car ride home, her blood pressure was 130/83. When they got home, this young lady started drinking the ReMag, ReMyte and sea salt mixture. That evening her blood pressure was 122/76, and the next morning it was 120/71.
Her mother said that the worst part in the situation was how the anesthesiologist was trying to frighten them into agreeing to take the blood pressure meds. She describes in great detail what could be causing the high blood pressure – from a narrowed renal artery to “just having high blood pressure.” At one point, the doctor did say that her magnesium level could be low, but that any magnesium supplement would just cause diarrhea!
It turns out that our young athlete didn’t drink her sea salted water or take her minerals the day before her surgery because she was so busy, but her mother said, “It is a lesson learned!” Her mother also said she was doing well in her first college sports season with no muscle cramping on her ReMag, ReMyte and sea salted water before she got injured.
My favorite line in this case is the anesthesiologist saying “any magnesium supplement would just cause diarrhea” so why bother? This really shows how little supplement education doctors have – their bias is skewed to a view that magnesium products are used to clear the bowel or reduce constipation only.
What Can I Do when I’m in the Hospital?
I’m sure high blood pressure after surgery is quite common and probably treated with medication. Since the hospital staff won’t let you take supplements if you are a patient, I personally would put ReMag Lotion in a plain hand cream jar or bottle and place it on my bedside table. Then, I would use the ReMag Lotion as a hydrating cream and know that it happens to have 200 mg of magnesium in it and will help replace any lost magnesium.
I have a detailed set of suggestions for surgery preparation that I share with readers/customers. They begin on page 508 of my Future Health Now Encyclopedia. If you click on this link, you can download a free PDF of this book.
Dr. Carolyn Dean